Hi, welcome to solsarin site, today we want to talk about“mixing advil and tylenol”,
thank you for choosing us.
mixing advil and tylenol
Acetaminophen and ibuprofen are safe to take together for most people. Possible risks of combining the two include taking more than the recommended dosage by accident.
Acetaminophen and ibuprofen are present in a range of pain relief, cold, and flu medications. Their presence in these OTC products can make it easy to take more than necessary by accident.
People should take care to read medication labels to check which drugs each product contains. Carefully checking the dose of acetaminophen and ibuprofen in each product can help avoid an accidental overdose.
it is safe to take ibuprofen (Advil) and acetaminophen (Tylenol) together if you need to for extra pain relief, such as for a dental extraction. Taking ibuprofen and acetaminophen together works better to relieve pain than taking ibuprofen and acetaminophen separately. This is because they work in different ways with few side effects.
But it is important to keep to the recommended dosage and to watch out for other medications that you may also take that contain ibuprofen or acetaminophen. Ibuprofen is an anti-inflammatory, and may not be suitable for some people such as those with stomach ulcers or kidney problems. High dosages of paracetamol can cause liver damage, so never exceed the recommended dosage, especially if you drink alcohol regularly.
The maximum safe dosage of acetaminophen for anyone over the age of 12 is 4,000 milligrams (mg) per day. But even this amount can harm some people’s livers, so aim for no more than 3,000 mg per day.
For children under the age of 12, it’s best to check with their healthcare provider to determine the safest dose for their body weight.
Keep in mind that many OTC medications contain acetaminophen in a variety of doses, usually 325 mg, 500 mg, or 650 mg.
Some examples of brand-name OTC medications that may contain acetaminophen include:
Remember: When looking at labels, you might also see acetaminophen listed as APAP.
Avoid taking more that 1,200 mg of ibuprofen in a single day. OTC ibuprofen is often found in 200 mg pills. This translates to six pills a day. Still, you should always verify how much is in each pill.
Again, for children, it’s best to ask their healthcare provider about the safest dose for their weight.
If you have prescription-strength ibuprofen, talk to your prescriber before mixing it with any other medications, including acetaminophen.
Why is the combination safe?
Acetaminophen and ibuprofen work differently, and they’re cleared from the body by different organs. It can put some stress on the liver, and ibuprofen may put some stress on the stomach and kidneys, but if you’re using these drugs in safe amounts, there is minimal concern here.
It is broken down almost completely by the liver, so the kidneys hardly do any work. However, if you take too much acetaminophen or you take it with alcohol, you could run into acute liver damage because of all the stress you’re putting on your liver.
In the stomach, ibuprofen blocks the actions of two chemicals that activate inflammation: prostaglandin and prostacyclin. But blocking these two chemicals can also result in irritation of the stomach and esophagus. This is why long-term use of ibuprofen can cause stomach inflammation (gastritis) and gastrointestinal bleeding. (Acetaminophen, on the other hand, is safe on the stomach.)
Unlike acetaminophen, ibuprofen is mostly broken down by the kidneys, so it’s very safe on the liver. However, the anti-inflammatory properties that can irritate your stomach also dilate blood vessels entering the kidneys. Take too much ibuprofen and you can get acute kidney injury.
Taking Acetaminophen and Ibuprofen at the Same Time
Given that ibuprofen and acetaminophen are both used for pain and fevers, you may be wondering if you can use them together to treat your pain and symptoms.
The short answer is yes, you can.
Read on to learn more about why, and how to safely take acetaminophen and ibuprofen at the same time.
Is it safe? Why?
Studies have shown that taking acetaminophen and ibuprofen at the same time is safe and even provides greater pain relief.
This is because acetaminophen and ibuprofen work differently in the body, and are eliminated by different organs.
The liver removes acetaminophen, while the kidneys eliminate ibuprofen.
Since there are separate routes of elimination, taking these two medications at the same time would not overtax the same organ, making this a safe combination of pain relief.
The liver and kidneys share the workload, and pain relief is achieved without exceeding the daily dose limit of each medication.
How much ibuprofen and acetaminophen can I take together?
Ibuprofen and acetaminophen can be safely used together but should always be used at the lowest doses possible to achieve relief and one should not exceed the recommended daily dose.
“The usual safe doses for ibuprofen is up to [a maximum of] 800 mg per dose every eight hours and acetaminophen 650 mg every six hours if taken together, assuming normal kidney and liver functions,” according to Dr. Massachi.
The standard dosage for over-the-counter ibuprofen is 200-400 mg every six hours. Adults should not take more than an absolute maximum of 3200 mg of ibuprofen per day. Given the potential for adverse effects with higher doses in many patient populations, patients should take the smallest dosage needed to alleviate pain. Patients should start with lower doses, achieving doses no greater than 1200 mg per day, prior to pushing doses to the absolute maximum daily dose of 3200 mg per day.
Acetaminophen is typically available in strengths of 325-650 mg. A single dose is usually two 325 mg pills taken every six hours. The maximum amount of acetaminophen is no more than 1000 mg at one time or 3000 mg within 24 hours. In rare scenarios, a healthcare professional may advise a patient it is safe to take up to 4000 mg of acetaminophen in 24 hours. Do not use more than the recommended amount of acetaminophen, especially for prolonged periods of time and if not under the advice of a healthcare professional because it can be harmful to the liver.
Always ask a healthcare professional, such as a doctor or pharmacist, if you’re ever unsure how much medicine to take. They can also help you determine which other OTC products may include “hidden” similar ingredients.
Benefits of acetaminophen and ibuprofen include:
Acetaminophen does not typically aggravate the lining of the stomach or the intestines in the way that NSAIDs can.
This means acetaminophen may be suitable for people who have health conditions that affect the stomach or intestines.
Side effects of acetaminophen are rare when people take the correct dosage.
It takes a larger dose of ibuprofen than acetaminophen to cause an overdose. Consequently, there is less risk of accidentally taking too much ibuprofen than acetaminophen.
Ibuprofen has less riskTrusted Source than some other NSAIDs of causing stomach issues. This is because the drug is a fast pain reliever, and so it does not need to stay in the body for longer than necessary.
Benefits when taken together
Combining acetaminophen with ibuprofen may provide greater pain relief than using one or the other on their own.
Taking medication that combines both drugs may also make it easier and simpler for people to stick to correct timings and dosage.
How Do I Know if I’ve Taken Too Much?
While you can take both together, it is important to stick to the recommended dosage. You may experience these symptoms after taking ibuprofen and acetaminophen together:
- Stomach pain
- Nausea or vomiting
- Blurred vision
If you do experience these symptoms, call your doctor right away.
Only take the minimal amount of ibuprofen or acetaminophen needed to relieve your pain. For adults with pain, that’s 200-400 mg of OTC ibuprofen or 352-650 mg of OTC acetaminophen every 4-6 hours. Dosing recommendations will vary based on the strength of the medication. Review all drug information prior to taking it. And of course, please consult your doctor or pharmacist if you have questions.
When to See a Doctor?
Stop using acetaminophen and ibuprofen immediately and see a doctor if you notice any of these symptoms:
- Difficulty breathing
- Serious abdominal pain
- Chest tightness
- Skin rashes
- Yellowing of the skin or eyes
Check with your doctor before using acetaminophen and ibuprofen if you:
- Are pregnant
- Have liver problems
- kidney problems
- a history of cardiovascular problems
- stomach ulcers
- Are taking other medications that might interact with acetaminophen or ibuprofen (such as other NSAIDs, for example)
Saving Money on Acetaminophen and Ibuprofen
Whether you’re buying Advil Dual Action or acetaminophen and ibuprofen separately, finding the store in your area selling these medications at the lowest price will benefit your bank account in the long run. These drugs aren’t typically expensive, but you should always have some available at home, as getting them for less adds up over time.
You can find the best deals by using a prescription savings card company like ScriptSave WellRx, which works with pharmacies across the country to offer the lowest prices. To save on these medications with ScriptSave WellRx, you’ll need a doctor’s prescription. Just download a savings card either from our website or app. With coupons on medications, you can end up saving up to 80 percent.